Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

July 2, 2011Cloud County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 2, 2011, 10:31 PM CDT for Cloud County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 10:31 PM CDT (03:31 UTC)
Expired
Jul 2, 2011, 11:00 PM CDT
In force
29 min
Issued by
NWS Topeka, KS

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3339 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WWUS83 KTOP 030331
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUL 2 2011

KSZ020-030400-
CLOUD-
1031 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLOUD COUNTY...

THROUGH 1100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF CENTRAL CLOUD COUNTY. PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED 
INCLUDE CONCORDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3966 9762 3965 9762 3965 9748 3949 9744
      3939 9781 3955 9787
TIME...MOT...LOC 0330Z 242DEG 14KT 3949 9775

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:43 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 2, 6:43 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SAT JUL 2 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM...TONIGHT-SUNDAY.

MAIN FORECAST CHALLENGES THROUGH SUNDAY AFTERNOON ARE PRECIPITATION
CHANCES AND HIGH TEMPERATURES.

MID AND UPPER FLOW REMAINS RATHER WEAK IN THE CENTRAL PLAINS...WITH
BROAD UPPER RIDGING OVER THE SOUTHERN STATES IN PLACE...HOWEVER
WATER VAPOR IMAGERY SUGGESTS AND COUPLE OF UPPER LEVEL WAVES IN
WYOMING MAKING THEIR WAY EAST. LOW LEVEL MOISTURE HAS POOLED IN
NORTHEASTERN COLORADO...WESTERN NEBRASKA AND ADJACENT PORTIONS OF
WYOMING BEHIND LOW LEVEL HIGH PRESSURE IN THE UPPER MISSOURI
VALLEY. AT LEAST TWO ROUNDS OF CONVECTION HAVE RESULTED IN THIS
REGION SO FAR TODAY. THE ASSOCIATED COLD FRONT HAD REACHED HIGHWAY
56 IN CENTRAL AND EASTERN KANSAS WITH CUMULUS FIELD SPREADING
NORTHEAST INTO EAST CENTRAL KANSAS AND ISOLATED TO SCATTERED
SHORT-LIVED STORMS RESULTING IN AN UNCAPPED ATMOSPHERE WITH 1500-2500
J/KG MIXED LAYER CAPE. STILL GETTING HEAT INDICES NEAR 105 A COUNTY
OR SO BEHIND THE FRONT WITH MOISTURE POOLING ALONG IT.

BEST GUESS FOR LATE THIS AFTERNOON INTO THIS EVENING IS FOR STORMS
TO BUILD ON EAST INTO EAST CENTRAL KANSAS VIA WEAK FRONTAL
CONVERGENCE. FRONT MAY NOT MAKE MUCH MORE SOUTHWARD PROGRESS WITH
SURFACE HIGH MOVING EAST...AND STORM COVERAGE SHOULD DECREASE RATHER
QUICKLY WITH NORTHWARD DISTANCE FROM THE BOUNDARY. WEAK SHEAR AND
HIGH STORM BASES WOULD PRIMARILY SUPPORT A WIND CONCERN WITH ANY
STRONGER UPDRAFTS. BELIEVE ATTENTION SHOULD THEN TURN TO THE
NORTHWEST FROM LATE EVENING ONWARD AS THE WYOMING FEATURES TRUDGE
EAST THROUGH NEBRASKA. MEAGER LOW LEVEL JET SHOULD FEED ANY
CONVECTIVE SYSTEMS AS THEY COME THIS WAY...AND A SOUTHWARD TREND IN
MOTION IS LIKELY IN EASTERN NEBRASKA AND KANSAS AS THE LATE NIGHT
TURNS INTO THE MORNING. ELEVATED NATURE AND SLOW MOVEMENT OF THIS
CONVECTION BRINGS HEAVY RAINFALL AS THE PRIMARY IMPACT. AS SOUTHERLY
WINDS DEVELOP INTO THE LOWER LEVELS...THE CONVECTION MAY BE
MAINTAINED INTO THE LATE MORNING...AND KEEP TEMPS IN CHECK DESPITE
THE WARM AIR ADVECTION. 09Z SREF TEMPERATURE SPREADS FOR NORTHEAST
KANSAS ARE RATHER LARGE FOR A 24 HOUR FORECAST...AND HAVE GONE WITH
A MIDDLE GROUND APPROACH TO MAXES...BUT ANOTHER DAY OF ADVISORY
LEVEL HEAT IS QUITE UNLIKELY.

LONG TERM...SUN NIGHT-NEXT SAT.

NEXT WEEK WILL FEATURE RIDGING ACROSS THE CENTRAL AND SOUTHERN
PLAINS WITH AT LEAST ONE WAVE WHICH WILL ACT TO FLATTEN THE
RIDGE. THIS WILL BRING A TYPICAL SUMMERTIME WEATHER PATTERN TO KS
WITH HOT WEATHER INTERRUPTED FROM TIME TO TIME BY SLOW MOVING COLD
FRONTS THAT WILL HANG UP AND PROVIDE AT LEAST SOME CHCS FOR
T-STORMS.

THE FIRST SUCH WAVE AND COLD FRONT WILL APPROACH TUES NIGHT INTO
WEDS. THE LOW LEVEL THERMAL RIDGE AHEAD OF THE FRONT WILL BRING
HOT TEMPERATURES BACK TO THE AREA ESPECIALLY TUES AND INTO WEDS.
PRECIP CHCS WILL EXIST IN PROXIMITY TO THE BOUNDARY MAINLY WEDS
INTO THU WITH COOLER TEMPS EXPECTED BY THU. GFS IS PRODUCING QUITE
COOL CONDS THU HOWEVER THIS IS DUE TO ANOTHER WAVE AND LARGE SHIELD OF
PRECIP. TIMING AND ACTUAL PLACEMENT OF ANY SUCH WAVE IS TOO FAR
OUT TO HAVE MUCH CONFIDENCE IN SO WE WILL CONTINUE A WARMER FCST
THU WITH SOME CHCS FOR PRECIP.

&&

.AVIATION...

ONGOING CONVECTION SHOULD STAY TO THE SOUTH OF THE TERMINALS
THROUGH THE REMAINDER OF THE EVENING. THUNDERSTORM ACTIVITY WILL
THEN GRADUALLY TAPER OFF AS SURFACE HEATING WANES WITH THE SETTING
OF THE SUN. THUNDERSTORMS ACROSS THE HIGH PLAINS WILL SLIDE
EASTWARD OVERNIGHT BRINGING A THREAT FOR TS ACTIVITY AFTER
MIDNIGHT. EXPECT STORM THREAT TO CONTINUE THROUGH MOST OF THE DAY
ON SUNDAY AS WELL. WILL REFINE THE TERMINAL FORECASTS AS THE
CONVECTIVE THREAT GETS CLOSER TO MATERIALIZATION.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ054>056-058-059.

&&
Hazardous weather outlook, Jul 2, 7:36 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT SAT JUL 2 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-040045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
736 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF EAST
CENTRAL KANSAS THROUGH THE MID EVENING HOURS...AND THERE IS A
CHANCE FOR THUNDERSTORMS FOR THE REMAINDER OF THE AREA AS WELL.
WIND GUSTS NEAR 60 MPH AND LOCALLY HEAVY RAIN COULD OCCUR WITH A
FEW OF THE STORMS SOUTH OF INTERSTATE 70. THUNDERSTORM CHANCES
CONTINUE FOR THE ENTIRE AREA OVERNIGHT...WITH HEAVY RAIN BEING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES CONTINUE FOR THE ENTIRE AREA SUNDAY...AND IN
MAINLY NORTHEAST AND EAST CENTRAL KANSAS SUNDAY NIGHT INTO THE
MORNING HOURS OF INDEPENDENCE DAY. HEAVY RAIN COULD AGAIN OCCUR
WITH THESE STORMS. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS
FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT.

HEAT INDICES COULD APPROACH 105 DEGREES ON INDEPENDENCE DAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 2, 5:19 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT SAT JUL 2 2011

KSZ059-022245-
ANDERSON-
519 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY...

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF SOUTHEASTERN ANDERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. RURAL AREAS OF SOUTHEAST ANDERSON
COUNTY WILL BE AFFECTED.

&&

LAT...LON 3807 9519 3820 9518 3825 9518 3825 9507
      3804 9507 3803 9508 3803 9516 3803 9519
TIME...MOT...LOC 2218Z 182DEG 7KT 3816 9512
Special weather statement, Jul 2, 7:23 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT JUL 2 2011

KSZ059-030045-
ANDERSON-
723 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON COUNTY...

THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTHWESTERN ANDERSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COLONY AND LONE ELM.

&&

LAT...LON 3804 9552 3826 9552 3826 9551 3832 9551
      3832 9547 3804 9519 3803 9522
TIME...MOT...LOC 0022Z 238DEG 9KT 3809 9541
Local storm report, Jul 2, 7:30 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 SW HARRIS             38.26N 95.50W
07/02/2011  E0.88 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Jul 2, 7:35 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SAT JUL 2 2011

KSZ058-059-030100-
ANDERSON-COFFEY-
735 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND EAST
CENTRAL COFFEY COUNTIES...

THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 5 MPH
ACROSS PORTIONS OF WEST CENTRAL ANDERSON AND EAST CENTRAL COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND STRONG WINDS
OF 40 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARRIS.

&&

LAT...LON 3832 9557 3832 9538 3818 9540 3817 9555
TIME...MOT...LOC 0034Z 182DEG 3KT 3826 9550
Special weather statement, Jul 2, 9:23 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUL 2 2011

KSZ034-030245-
OTTAWA-
923 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY...

THROUGH 945 PM CDT...A STRONG TO SEVERE THUNDERSTORM OVER NORTHWEST
SALINE COUNTY MAY PRODUCE STRONG OUTFLOW WINDS AS IT MOVE NORTHEAST
TOWARDS SOUTHWEST OTTAWA COUNTY. THE STORM WILL MOVE NORTHEAST AT 20
MPH INTO EXTREME SOUTHWESTERN OTTAWA COUNTY BY 940 PM CDT. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY TO NICKEL SIZE HAIL AND STRONG WINDS OF 45 TO 55
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT AND
CULVER.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3901 9793 3906 9794 3906 9775 3895 9775
      3895 9778 3896 9779 3895 9793 3896 9794
      3901 9794
TIME...MOT...LOC 0221Z 210DEG 19KT 3890 9791
Special weather statement, Jul 2, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUL 2 2011

KSZ020-030400-
CLOUD-
1031 PM CDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLOUD COUNTY...

THROUGH 1100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF CENTRAL CLOUD COUNTY. PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE CONCORDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3966 9762 3965 9762 3965 9748 3949 9744
      3939 9781 3955 9787
TIME...MOT...LOC 0330Z 242DEG 14KT 3949 9775

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:23 PM CDTSpecial Weather StatementTOPAnderson22 min
Jul 2, 7:35 PM CDTSpecial Weather StatementTOPAnderson25 min
Jul 2, 9:23 PM CDTSpecial Weather StatementTOPOttawa22 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.